Lupus Message Boards
Register Latest Topics
 
 
 


Reply
  Author   Comment  
upstater

Avatar / Picture

Senior Member
Registered:
Posts: 147
 #1 
I feel like a dummy. I had no idea Plaquenil increased photosensitivity? I was already trying to be careful, but noticed that my photosensitivity seemed to be getting worse. I thought I had read somewhere that Plaquenil helped with that, but apparently, at least as far as the skin goes, it's the opposite?

Anyone have any experience with that?
redhigheels

Active Member
Registered:
Posts: 52
 #2 
Upstater,
I have stop taking plaquenil a few yrs ago, I was having too much issues with my eyes and I didn't think risking my eyesight worth the benefit of plaquenil so one day, I walked into my ryhmie office and told him I wasn't going to take plaquenil anymore, PLEASE don't do what I did, I had lots of issue with this drug, anyway, I got off plaquenil and my eyes are still senitive to sun light, I wear sunglasses all yr round. Plus my eyes hurt a lot on sunny day.
taffylinden

Avatar / Picture

Senior Contributing Member
Registered:
Posts: 927
 #3 
I'm puzzled. I can't find increased skin photosensitivity as a side effect of Plaquenil on any reputable site. I see that it can cause skin rashes, but I think that's true for most meds. Photosensitivity is such a big issue with lupus that I'd think nobody would prescribe it for lupus patients if it made that worse. Are you on any other meds that are known to cause photosensitivity? This is a symptom you should definitely report to your doctor, as it may simply be a worsening symptom of lupus, itself.

Plaquenil can sometimes lead to eyes becoming more sensitive to light, but that isn't a symptom of damage. I know a side effect can be bad enough to make getting off a med definitely worth it, though!

I hope there's an easy fix for the increased photosensitivity, upstater.



shutterbug

Avatar / Picture

Contributing Member
Registered:
Posts: 375
 #4 
As I'm sitting here refilling my weekly medication box I decide to actually read the label of the plaquenil that I have been on for several years. Right on my pharmacy label it says "Avoid prolonged exposure to direct and/or artificial sunlight" What the heck? I am severely photosensitive and this might be part of the problem? Lovely. The treatment can be just as bad as the disease.
upstater

Avatar / Picture

Senior Member
Registered:
Posts: 147
 #5 
I saw my rheumatologist today and asked about it. She said it can a bit, but didn't sound like it was an huge issue.

I had seen that here and a few other places as a side effect: http://www.medicinenet.com/sun-sensitive_drugs_photosensitivity_to_drugs/page3.htm
taffylinden

Avatar / Picture

Senior Contributing Member
Registered:
Posts: 927
 #6 
Thanks much for the link, upstater. The article and others I read subsequently are not referring to medications that make LUPUS sun sensitivity worse, which is what I thought we were talking about: would I be MORE likely to have a flare or skin symptoms in sunshine if I were on Plaquenil?

The answer is no.

If you've ever been on certain antibiotics, you've read the same warning. It's a chemical + sunlight reaction that looks and feels like sunburn, and while most people with or without lupus never get this reaction, it's worthwhile to warn people about this possible and separate reaction. 

Again, it seems to me Plaquenil would be contraindicated for lupus patients if it increased our lupus photosensitivity. Fortunately, that doesn't seem to be the case. Pays to be prudent, though!
 
upstater

Avatar / Picture

Senior Member
Registered:
Posts: 147
 #7 
Gotcha.

When I see my dermatologist again, I am going to ask if I might also have rosacea, as I get redness that doesn't seem to follow a malar pattern specifically - like my entire nose and my forehead and chin.
Robinj

Avatar / Picture

Senior Contributing Member
Registered:
Posts: 3,381
 #8 

Potential added benefits of anti-malarial drugs

Anti-malarial drugs may have additional health benefits for some people. Potential benefits include greater protection from UV light and lower cholesterol and blood glucose levels. These benefits may be especially helpful for people taking steroids. In addition, individuals with antiphospholipid antibodies, such as the lupus anticoagulant and anticardiolipin antibodies, may experience a decreased likelihood of blood clots.

Prednisone, on the other hand does increase photo sensitivity....


__________________
When the first baby laughed for the first time, its laugh broke into a thousand pieces, and they all went skipping about, and that was the beginning of fairies. [Tinkerbell]
krismarie

Avatar / Picture

Active Member
Registered:
Posts: 58
 #9 
This is just my personal experience, my sensitivity to sun decreased while I was taking Plaquenil. Prior to being diagnosed and taking Plaquenil, I had major joint pain that required physical therapy for my back for 4 to 5 years (always in the summer, we didn't know why but now I assume it's because I live in Michigan and that's when we see the sun) but while on Plaquenil, no more physical therapy required and even some trips to sunny locations.  I know that's not a good idea but I thought I was doing so well, it wouldn't hurt me...maybe I was wrong.  I decided to stop taking Plaquenil at the end of 2015 because it wasn't helping with fatigue or concentration and I was worried about potential risk to my eyes then last year I noticed if I set foot outside in the sun or heat at all, I experienced shortness of breath...it was very scary.  I don't know if it was because I had stopped taking the Plaquenil or if I had a flare last summer or what but it continued all summer.  I am curious to see if it happens again this summer, if we every get sun again here, I hope it doesn't.  My rheumatologist retired, a dread the thought of finding a new one.
Previous Topic | Next Topic
Print
Reply

Quick Navigation: